Montana, 2014

Hail and Damaging Winds in Montana, September 3, 2014

September 3, 2014 · NWS GGW · 12 events in 4 counties and zones

A strong low-pressure system combined with a moderately-unstable atmosphere to form a series of squall lines and severe thunderstorms which moved over far eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low-pressure system combined with a moderately-unstable atmosphere to form a series of squall lines and severe thunderstorms which moved over far eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 1:35 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT WED SEP 3 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
AS OF 2 PM MDT...THE UPPER LEVEL DISTRUBANCE AND ITS ASSOCIATED COLD
FRONT ARE PUSHING THROUGH NORTHEAST MONTANA. THESE FEATURES ARE
RESULTING IN WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY NORTH
OF HIGHWAY 2. THIS TREND IS EXPECTED TO CONTINUE THIS EVENING AS
THE LOW RIDES ALONG THE CANADIAN BORDER...CONTINUING THE SHOWER
AND THUNDERSTORM THREAT ESPECIALLY FOR FAR NORTHEAST MONTANA.
BETTER SHEAR PROFILES AND INSTABILITY EXIST GUSTY NORTHWEST WINDS
WILL ALSO KICK IN BEHIND THE FRONT AND SHOULD BLOW THROUGH THE
EVENING HOURS...THUS THE CURRENT LAKE WIND ADVISORY LOOKS ON
TRACK. AFTER MIDNIGHT THE LOW WILL PUSH INTO NORTHWEST NORTH
DAKOTA...WITH LINGERING WRAP AROUND SHOWERS CONTINUING AGAIN
MAINLY NEAR THE CANADIAN BORDER.

THURSDAY MORNING COOL HIGH PRESSURE AT THE SURFACE WILL QUICKLY
BUILD IN...CAUSING ANY LINGERING SHOWER ACTIVITY OVER FAR
NORTHEAST MONTANA TO QUICKLY TAPER OFF. THURSDAY AFTERNOON LOOKS
DRY AND COOL WITH MAX TEMPS IN THE LOWER TO MID 60S EXPECTED.
NORTHWEST WINDS WILL CONTINUE ON THURSDAY...AND THE LAKE WIND ADVISORY MAY
NEED TO BE EXTENDED. GILCHRIST

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

SYNOPTIC SET UP... LONG RANGE BEGINS WITH HOT HIGH PRESSURE OVER
THE SOUTHERN HALF OF THE INTERMOUNTAIN WEST AND A BROAD RIDGE
RUNNING UP THE COAST INTO THE PACIFIC NORTHWEST. TO THE EAST...
COLD AIR IS EXITING THE GREAT PLAINS AND MOVING INTO THE
MISSISSIPPI VALLEY. THIS WILL PLACE NORTHEAST MONTANA UNDER A
NORTHWEST FLOW PATTERN WITH WARMING CONDITIONS. FARTHER WEST... A
LARGE TROUGH IS GATHERING STRENGTH FAR OFF THE COAST OF BRITISH
COLUMBIA AND THE PACIFIC NORTHWEST.

FRIDAY NIGHT THROUGH SUNDAY EVENING... NORTHWEST FLOW WILL CONTINUE
ACROSS THE REGION... WITH SLIGHT WARMING IN THE MID LAYERS WHICH
WILL MAINTAIN STABLE... PARTLY CLOUDY... AND DRY CONDITIONS.
MEANWHILE THE TROUGH OFF THE COAST IS EXPECTED TO STEP ON SHORE
SUNDAY.

MONDAY MORNING THROUGH TUESDAY... RIDGE ACROSS THE REGION WILL
AMPLIFY OVERNIGHT DRIVING A WARM FRONT NORTH OVER THE CWA DURING THE
MORNING HOURS MONDAY. TIMING ON THE INCOMING SHORTWAVE IS NOT
EXACT BUT ESTIMATED TO PASS THROUGH MONDAY AFTERNOON AND EVENING.
THIS WILL BRING A COLD FRONTAL PASSAGE AS THE TROUGH TAPS INTO
COLD CANADIAN AIR AND DRAGS IT INTO THE STATES. 850 TEMPERATURE
DIFFERENCES ARE VERY WIDE WITHIN THE MODELS FROM MONDAY WITH
ROUGHLY 20*C TO NEGATIVE SINGLE DIGITS CELSIUS TUESDAY. THIS
SIGNIFIES FIRST A WIDE INSTABILITY THAT WILL BE CAPABLE OF PRODUCING
SHOWERS AND THUNDERSTORMS WITH SOME POSSIBLY BECOMING SEVERE. THIS
ALSO POINTS TOWARDS VERY STRONG WINDS DUE TO THE HIGH TEMPERATURES
AND SUBSEQUENT PRESSURE GRADIENTS ALONG THE FRONT. CONFIDENCE IN
THIS SYSTEM IS STRONG BUT TIMING COULD BACK UP IN THE MODELS
DEPENDING ON THE STRENGTH OF THE DEVELOPING RIDGE AHEAD OF IT. A
BACKING UP OF UP TO 24 HOURS IS POSSIBLE IN FUTURE RUNS.

TUESDAY NIGHT ONWARD... TYPICAL AT THIS TIME OF YEAR IS FOR THE
COLD AIR TO SHUCK OUT TO THE EAST AND THE RIDGE TO REBOUND.
HOWEVER MODELED STRENGTH/THICKNESS OF THE COLD AIR COULD MEAN
THAT THE REBOUND WILL HOLD OFF FOR SOME TIME AND POTENTIALLY
BEYOND THE LONG RANGE INTO LATE NEXT WEEK. CONFIDENCE HERE IS
AVERAGE AS ITS LATE IN THE FORECAST BUT BOTH GFS AND EC ARE IN
AGREEMENT.

GAH
PREVIOUS LONG TERM DISCUSSION...
NORTHEAST MONTANA BEGINS THE EXTENDED PERIOD WITH THE SHALLOW
LONG-WAVE TROUGH SHIFTING OFF TO THE EAST AND AN UPPER LEVEL RIDGE
OCCUPYING THE GULF OF ALASKA. THE RIDGE SLOWLY SHIFTS EAST ACROSS
THE PACIFIC NORTHWEST...NORTHERN ROCKIES AND THE NORTHERN HIGH
PLAINS THROUGH THE WEEKEND TO BRING SEASONAL TEMPERATURES AND DRY
CONDITIONS TO THE REGION.

BY MONDAY ANOTHER TROUGH POSITIONS ITSELF OFF THE WEST COAST. IN
ADVANCE OF THIS TROUGH...EMBEDDED DISTURBANCES IN THE FLOW ALOFT
CROSS THE NORTHERN AND CENTRAL ROCKIES WHERE A SURFACE TROUGH
DEVELOPING IN THE LEE OF THE CANADIAN ROCKIES SPREADS OVER
MONTANA. THESE WILL COMBINE TO BRING INSTABILITY AND RESULTING IN
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA BY
MONDAY AFTERNOON. THE BIGGER CHANGE COMES ABOUT WHEN THE TROUGH
SENDS A COLD FRONT ACROSS NEMONT SOMETIME MONDAY NIGHT OR TUESDAY
MORNING. THIS COLD FRONT WILL BE REINFORCED BY A COLD AIR MASS
NUDGING INTO NORTHERN ALBERTA AND SASKATCHEWAN. THIS FRONT WILL
INITIATE RAIN SHOWERS AND POSSIBLY THUNDERSTORMS FOR TUESDAY.
TEMPERATURES WILL DROP AGAIN. SCT

&&

.AVIATION...

FLIGHT CATEGORY: MAINLY VFR. IFR POSSIBLE.

SYNOPSIS: A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE
INTERNATIONAL BORDER THIS AFTERNOON AND TONIGHT. RAIN AND
THUNDER... SOME POSSIBLY SEVERE... WILL BE PART OF THIS SYSTEM. A
COLD FRONT WILL MOVE THROUGH THE REGION EARLY TODAY AND SHIFT
WINDS RAPIDLY FROM SOUTHEAST TO NORTHWEST.

RAIN SHOWERS: MOST SHOWERS WILL FOCUS ALONG THE INTERNATIONAL
BORDER... BUT COULD EASILY DIP AS FAR SOUTH AS THE MILK AND
MISSOURI RIVER. KGGW... KOLF... AND KSDY SHOULD HAVE A HIGH ENOUGH
CHANCE OF SEEING RAIN SHOWERS TO BE DIRECTLY IN THE TAF...
HOWEVER KGDV WILL BE BIT TOO FAR SOUTH TO EXPERIENCE CONSTANT RAIN
SHOWERS. IN THIS CASE... VC MAY BE A USED MORE OFTEN IN THE TAF.

SEVERE THUNDER: STORM PREDICTION CENTER HAS PLACED PORTION OF
NORTHEAST MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS
INCLUDING LARGE HAIL AND STRONG WINDS. SSEO UPDRAFT HELICITY SHOWS KOLF
AND KSDY TO HAVE THE HIGHEST CHANCES FROM 21Z TO 03Z. THIS THUNDER
COULD EASILY PRODUCE IFR CONDITIONS DUE TO VISIBILITY RESTRICTIONS
AND ERRATIC GUSTY WINDS. THUNDER ITSELF IS NOT GREATER THAN 50
PERCENT AND WILL BE AMENDED INTO THE TAFS WHEN THE TIME ARISES.

WINDS: SOUTHEAST AROUND 15 TO 20 KTS INITIALLY... VEERING TO THE
NORTHWEST INT HE LATE AFTERNOON WITH THE PASSAGE OF A COLD FRONT AND
INCREASING TO 10 TO 20 KTS SUSTAINED WITH GUSTS UP TO 35 KTS.
WINDS WILL THEN CREEP DOWN VERY SLOWLY OVERNIGHT.

GAH

&&

.HYDROLOGY...

ON THE MILK RIVER...THE LEVEL AT GLASGOW HAS FALLEN BELOW THE
FLOOD STAGE OF 25.0 FEET. THEREFORE THE FLOOD WARNING WAS
CANCELLED.

BEAVER CREEK NEAR HINSDALE IS HOLDING RIGHT NEAR ITS FLOOD STAGE
OF 14 FEET AS WATER FROM LAST WEEKS HEAVY RAIN IN THE LITTLE ROCKIES
HAS FLOWED DOWNSTREAM. GIVEN ONLY LIMITED IMPACTS AT THE 14 FOOT
MARK WILL MONITOR AND ISSUE A FLOOD WARNING IF ANY ADDITIONAL RISE OCCURS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 3 AM MDT THURSDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 3, 1:40 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
240 PM MDT WED SEP 3 2014

MTZ017-041200-
CENTRAL AND SOUTHERN VALLEY-
240 PM MDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 3 AM
THURSDAY MORNING FOR FORT PECK LAKE. LOOK FOR NORTHWEST 15 TO 25
MPH.

BEAVER CREEK NEAR HINSDALE CONTINUES TO HOLD STEADY NEAR ITS 14
FOOT FLOOD STAGE. WITH ONLY MINIMAL IMPACTS AT 14 FEET WE WILL
CONTINUE TO MONITOR AND ISSUE A FLOOD WARNING IF ANY ADDITIONAL
RISE OCCURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-024>027-062-041200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
240 PM MDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021>023-041200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-
240 PM MDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 3 AM
THURSDAY MORNING FOR FORT PECK LAKE. LOOK FOR NORTHWEST 15 TO 25
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 3, 4:12 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
512 PM MDT WED SEP 3 2014

MTZ017-018-020-061-040015-
DANIELS-ROOSEVELT-VALLEY-
512 PM MDT WED SEP 3 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
RICHLAND TO 10 MILES WEST OF LUSTRE...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   LUSTRE...
   BREDETTE...

LAT...LON 4875 10522 4839 10516 4831 10611 4868 10616
TIME...MOT...LOC 2313Z 262DEG 28KT 4859 10609 4840 10606

TFJ
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Daniels

When
September 3, 4:48 PM MST
Where
Daniels County, 12.54 mi SSW of Scobey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.640, -105.550

Trained spotter reported half dollar-sized hail.

Thunderstorm Wind, Roosevelt

When
September 3, 4:55 PM MST
Where
Roosevelt County, 3.48 mi S of McDonalds Dot
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.430, -105.440

The McDonalds DOT site measured a 67 mph wind gust.

Hail, Daniels

When
September 3, 5:04 PM MST
Where
Daniels County, 8.73 mi SSE of Scobey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.680, -105.360

Trained spotter reported quarter- to half dollar-sized hail covering the ground.

Hail, Roosevelt

When
September 3, 5:05 PM MST
Where
Roosevelt County, 9.75 mi SE of Bredette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.400, -105.150

Trained spotter reported nickel-sized hail.

Hail, Daniels

When
September 3, 5:06 PM MST
Where
Daniels County, 9.93 mi SSE of Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.680, -105.300

Trained spotter reported quarter-sized hail.

Hail, Roosevelt

When
September 3, 5:30 PM MST
Where
Roosevelt County, 17.86 mi E of Bredette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.500, -104.910

Trained spotter reported quarter-sized hail.

Thunderstorm Wind, Roosevelt

When
September 3, 5:30 PM MST
Where
Roosevelt County, 17.86 mi E of Bredette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.500, -104.910

Trained spotter reported 60 mph wind gusts.

Hail, Sheridan

When
September 3, 5:40 PM MST
Where
Sheridan County, 0.83 mi NNW of Reserve
Measured
0.88 in hail
Reported by
Public
Coordinates
48.610, -104.460

Public reported nickel-sized hail.

Hail, Sheridan

When
September 3, 5:45 PM MST
Where
Sheridan County, 0.69 mi N of Medicine Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -104.500

Trained spotter reported quarter-sized hail.

Thunderstorm Wind, Roosevelt

When
September 3, 5:45 PM MST to 6:05 PM MST
Where
Roosevelt County, 8.31 mi SE of Froid
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
48.240, -104.380

Damage was found at a new home site with a modular home and a large metal pole barn located 2.4 miles east of the intersection of Highway 16 and County Road 496. There were two other home sites west of this home, with no obvious damage. The newer home had a few missing shingles, but the new pole barn had the south door blown in with the south wall blown out to the southeast. There were a few trees that were snapped or cracked and dropped about 2-3 feet off the ground, including older Russian olive trees. The damage to the pole barn was estimated to have been caused by 70-75 mph winds. The homeowners were home and said the wind came from the west-northwest and there was a lot of dirt and gravel kicked up and thrown at them prior to their seeking shelter in a safe room in the pole barn. The garage door was blown in and the south wall was blown out. The garage door blew through the side wall and landed on a trailer near a tree row. All the insulation and debris from the side wall collapse were blown eastward.

Another third of a mile east is the town site of McCabe, where there are a few homes, sheds and outbuildings. This area had a large older Russian olive tree uprooted as well as a two healthy spruce trees uprooted that were at least 25 feet tall. There was a shed damaged as well, but the two garage doors on it were open directly to the microburst winds, and the wood at the concrete footing was over 30 years old. All the debris was blown eastward.

There was a lot of minor damage as well through the townsite.

Thunderstorm Wind, Sheridan

When
September 3, 5:45 PM MST
Where
Sheridan County, Medicine Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
48.500, -104.500

A semi-truck was blown over due to the strong microbust winds within the squall line of thunderstorms that moved through. Other minor damage was reported in the area as well to homes and farm outbuildings.

Hail, Richland

When
September 3, 7:00 PM MST
Where
Richland County, 8.45 mi W of Sioux Pass Dot
Measured
0.88 in hail
Reported by
Public
Coordinates
47.950, -104.510

Public reported nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540760, 540762, 540761, 540766, 540763, 540764, 540765, 540767, 540769, 540770, 541537, 540768.